Alert archive / Missouri / Wind Chill Advisories in 2019

Wind Chill Advisory 4, NWS St. Louis, MO

February 7, 20194 counties in Missouri; Adams County, Brown County, Illinois

NWS St. Louis, MO issued this wind chill advisory at Feb 7, 2019, 2:26 PM CST for 4 counties in Missouri; Adams County, Brown County, Illinois. It took effect at Feb 7, 2019, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 2:26 PM CST (20:26 UTC)
In effect from
Feb 7, 2019, 9:00 PM CST
Expired
Feb 8, 2019, 9:00 AM CST
In force
12 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
398 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WWUS43 KLSX 072026
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
226 PM CST Thu Feb 7 2019

ILZ095-096-MOZ018-019-026-027-080830-
/O.NEW.KLSX.WC.Y.0004.190208T0300Z-190208T1500Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
226 PM CST Thu Feb 7 2019

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. Wind chills between 15
  and 20 below zero expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...From 9 PM this evening to 9 AM CST Friday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered. 

&&

$$

Britt
2 follow-up statements
724 
WWUS43 KLSX 080930
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
330 AM CST Fri Feb 8 2019

ILZ095-096-MOZ018-019-026-027-081500-
/O.CON.KLSX.WC.Y.0004.000000T0000Z-190208T1500Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
330 AM CST Fri Feb 8 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills between 15 
  and 20 below zero expected.

* WHERE...Portions of northeast Missouri and west central 
  Illinois.

* WHEN...From 9 PM this evening to 9 AM CST Friday.

* ADDITIONAL DETAILS...The cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chill values. This will result
in frost bite and lead to hypothermia if precautions are not
taken. If you must venture outdoors, make sure you wear a hat and
gloves, making sure all exposed skin is covered. 

&&

$$

Maples
876 
WWUS43 KLSX 081454
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
854 AM CST Fri Feb 8 2019

ILZ095-096-MOZ018-019-026-027-081600-
/O.EXP.KLSX.WC.Y.0004.000000T0000Z-190208T1500Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
854 AM CST Fri Feb 8 2019

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Wind chills are slowly climbing this morning, so the advisory 
will be allowed to expire.

$$

Britt

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Feb 7, 11:40 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 7, 11:40 AM CST, 2 hours 46 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1140 AM CST Thu Feb 7 2019

.UPDATE...
Issued at 1128 AM CST Thu Feb 7 2019

Plan on letting Winter Weather Advisory expire on time at 18Z as
freezing precipitation will be moving out of the area shortly.
Also will likely cancel the flood watch in the next hour as the
widespread rain is moving out of the area. Otherwise the wind is
beginning to pick up and temperatures are picking up so wind
chills will be falling into the teens and single digits this
afternoon. Will be watching for winds to falling to near wind
chill advisory criteria late tonight/early Friday morning over
northeast Missouri/west central Illinois.

Britt

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 343 AM CST Thu Feb 7 2019

The surface low continues to develop along the MO/AR border as the
associated warm front continues to lift north. As the low pushes
north, temps have been warming overnight across the area. Even
across far northern portions of the CWA where the temperature has
been hovering around 32F, ice accretion has stopped.

As the next wave of precip enters the region, temps will begin to
drop later this morning. While some additional ice accretion is
possible, believe amounts will remain less than a tenth of an
inch. Have therefore converted the warning to an advisory and
continued through the morning. There is some indication that a
brief period of sleet, then snow, will also be possible across
portions of central and northeast MO and into west central IL
before the precip comes to an end. At this time, it appears that
the precip will have pushed far enough east that the precip will
end before enough cold air has arrive to change to sleet or snow.

Models are in fairly good agreement that the subfreezing air will
quickly sweep east across the CWA late this morning and through
the afternoon. The model consensus is that temperatures across far
eastern portions of the CWA will be below freezing by 00z this
evening. In addition, winds behind this front will increase with
gusts in the 30 to 35 mph range. While the temperatures will drop
quickly, the dry air advecting into the region behind the front
should help to quickly dry area roads and reduce chances of a
flash freeze. However, as always, use caution.

Have kept a Dense Fog Advisory for far SE portions of the CWA. As
rain moves into this region and as the warm front lifts north,
visibilities across this area should improve by sunrise or shortly
after.

Have also kept the Flood Watch as is for now, although will likely
be able to be cancelled early. While not a lot of additional rain
is expected at this point, localized flooding remains possible.

As mentioned above, strong wind gusts are expected later this
morning and through the afternoon behind the cold front. While
current gusts are expected to remain below advisory criteria, one
may be needed over much of the area if some of the higher guidance
verifies. Expect mixing to persist overnight and with it,
continued strong winds, although diminished from today. Current
indications are that northern portions of the CWA will remain
below Wind Chill Advisory criteria, -15F, but if temperatures just
a couple of degrees cooler verify, an Advisory will be needed.

Tilly

.LONG TERM...  (Friday through Wednesday)
Issued at 209 AM CST Thu Feb 7 2019

A cold air mass will remain in place on Friday. Highs will range
from the upper teens in NE MO and west central IL to around 30 in
SE MO and southern IL, which is around 15-20 degrees colder than
normal.

Models have been consistent over the last several days with their
depiction of a 1040+ hPa surface high which slides southeastward
from Canada into the northern CONUS on Thu and then moves towards
the Great Lakes. Given this path, a moderating trend in
temperatures as early as Saturday still looks reasonable because
winds will turn around to the SE and S on the back side of the
departing high pressure center. Highs on Sat/Sun should be in the
30s, which is around 5-10 degrees colder than normal. No
precipitation is expected on Fri or Sat.

Meanwhile, a pair of systems over the western CONUS will be poised
to bring another period of active weather to the region late this
weekend and early next week. The first is a PV anomaly which zips
across the central CONUS on Sun before destructive interference
occurs between it and another trough over the northeastern CONUS.
Models show that the surface reflection of this feature is very
weak by the time it approaches MO/IL, but there is sufficient
moisture and isentropic ascent along the 290/295/300 K surfaces to
support light precipitation on Sunday morning, especially between
4am-noon. Although the expected precipitation type is snow, BUFKIT
soundings have been inconsistent with the strength of the warm
nose aloft, so ZR cannot be entirely ruled out across the far
southern CWA given that temperatures will be in the upper 20s to
near freezing.

The second system has some similarities with the first one: in
both cases, a stronger upstream trough ejects each of these
features eastward. One important difference is that this feature
appears to be much stronger than the previous one. However, model
solutions diverge quickly with the evolution and track of the PV
anomaly and the resulting low pressure system. Significant
differences between the GEM/GFS/ECMWF by 00z Tue lead to low
certainty in the forecast beyond 12z Mon, although models are in
broad general agreement on an active weather pattern.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1128 AM CST Thu Feb 7 2019

Light returns on radar up near KUIN that is producing the -FZRA
will likely moving out of the terminal shortly after 18Z. Expect
MVFR visibilities at both KUIN and KCOU to improve as drier air
moves in from the west. Rain will move out of the the St. Louis
terminals early in the afternoon. IFR and MVFR ceilings are
expected to improve to IFR by this evening. Then dry and VFR
conditions are expected the rest of the period. West winds will
continue to gust between 20-30KTS through mid morning Friday.

SPECIFICS FOR KSTL:

Pockets of rain will move out of the St. Louis area by 19Z. IFR
and MVFR ceilings are expected to improve to IFR by 01Z this
evening. Then dry and VFR conditions are expected the rest of the
period. West to northwest winds will continue to gust between
20-30KTS through mid morning Friday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 6 PM CST this evening for Iron MO-Madison MO-
     Reynolds MO-Saint Francois MO-Sainte Genevieve MO.

     Winter Weather Advisory until noon CST today for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-Marion MO-
     Moniteau MO-Monroe MO-Osage MO-Ralls MO-Shelby MO.

IL...Flood Watch until 6 PM CST this evening for Clinton IL-Fayette
     IL-Marion IL-Randolph IL-Washington IL.

     Winter Weather Advisory until noon CST today for Adams IL.

&&

WFO LSX
Hazardous weather outlook, Feb 7, 4:57 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
457 AM CST Thu Feb 7 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
457 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Freezing rain will continue across portions of central and northeast
Missouri and west central Illinois. See the Winter Weather Advisory
for more information.

There is a chance of thunderstorms across portions of southeast
Missouri and southwestern Illinois through Noon today. A few of the
storms may be strong to severe with the main threats being damaging
winds and isolated tornadoes.

Localized river flooding is possible due to periods of heavy rain
today and may cause some flooding of low-lying areas, especially for
parts of southeast Missouri and southwest Illinois. See the Flood
Watch for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow is likely Sunday morning across the area. Snow accumulations of
1 to 2 inches are currently possible, but some uncertainty remains
and these amounts may change as the system nears.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation type and
amounts to the National Weather Service, as well as any severe
weather due to thunderstorms.

Tilly

In the hours before

Local storm report, Feb 7, 10:04 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FREEZING RAIN    ASHLAND                 38.77N 92.26W
02/07/2019  E0.15 INCH       BOONE              MO   PUBLIC

            VIA TWITTER.

&&

MAB
Local storm report, Feb 7, 10:05 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FREEZING RAIN    CENTRALIA               39.21N 92.13W
02/07/2019  E0.25 INCH       BOONE              MO   PUBLIC

            SEVERAL POWER LINES WERE KNOCKED DOWN AROUND
            TOWN DUE TO THE ICE. VIA TWITTER.

&&

MAB
Local storm report, Feb 7, 12:09 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FREEZING RAIN    EDINA                   40.17N 92.17W
02/07/2019  M0.25 INCH       KNOX               MO   NEWSPAPER

            ROADS AROUND TOWN ARE VERY SLICK AND ICE
            COVERED.

&&

MAB
Local storm report, Feb 7, 12:13 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FREEZING RAIN    1 WNW MEXICO            39.17N 91.88W
02/07/2019  M0.10 INCH       AUDRAIN            MO   TRAINED SPOTTER

&&

MAB
Local storm report, Feb 7, 12:40 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FREEZING RAIN    HANNIBAL                39.71N 91.38W
02/07/2019  E0.05 INCH       MARION             MO   TRAINED SPOTTER

            LIGHT COATING ON TREE BRANCHES. VIA TWITTER.

&&

MAB
Local storm report, Feb 7, 2:17 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
217 PM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 E RICHMOND HEIGHTS    38.63N 90.29W
02/07/2019  M1.30 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            NOON WEDNESDAY TO NOON TODAY. REPORTED AT
            HIGHWAY 40 & TAMM AVENUE.

&&

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 6:57 PM CSTRiver Flood WarningLSXReynolds39 hr
Feb 6, 8:38 PM CSTRiver Flood WarningLSXCrawford, Washington4 days
Feb 6, 8:50 PM CSTDense Fog AdvisoryLSXCole, Crawford, Franklin, Gasconade, Iron, Jefferson and 10 more9 hr
Feb 7, 5:16 AM CSTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis6 hr
Feb 7, 7:46 AM CSTRiver Flood WarningLSXLincoln23 hr
Feb 7, 9:02 AM CSTRiver Flood WarningLSXOsage11 hr
Feb 7, 10:57 AM CSTRiver Flood WarningLSXPerry, Sainte Genevieve68 hr
Feb 7, 5:04 AM CSTAreal Flood WarningLSXClinton, Marion, Washington6 hr
Feb 7, 6:22 AM CSTSpecial Weather StatementLSXRandolph23 min
Feb 7, 6:37 AM CSTSevere Thunderstorm WarningLSXWashington23 min
Feb 7, 11:36 AM CSTRiver Flood WarningLSXBrown21 days
Feb 7, 11:36 AM CSTRiver Flood WarningLSXMorgan, Pike21 days

Nearby

Wind Chill Advisories in Missouri, 2019Wind Chill Advisories in Illinois, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.